Unwanted effects

A long list of possible unwanted effects, many of them due to the tricyclics' anticholinergic properties, are listed here, but in practice only a few commonly occur.

Sedation may be beneficial if the patient is anxious or sleeping badly, but can be a nuisance during the day. Fortunately, it wears off over a few days in most patients with true depressive illness. While affected, patients must be advised not to drive or use machinery. Sedation is made worse by alcohol.

Dry mouth, blurred vision, and constipation are common, and urinary retention may occur. Postural hypotension may be dose-limiting, especially in the elderly. Tricyclics can also cause confusion in elderly patients, or those with organic brain disease. Tricyclics lower the convulsive threshold, but this effect should not stop their use in a depressed epileptic, where the benefits of effective treatment far outweigh the risk of precipitating a fit.

Less commonly, tricyclics, especially amitriptyline, can cause cardiac arrhythmia or heart block, precipitating sudden death in some patients with cardiac disease. Other rare but potentially serious effects are precipitation of glaucoma, and hepatic and haematological reactions.

Weight gain is common, and deters some patients from taking these drugs.

Tricyclics are metabolized in the liver. They have additive interactions with MAOIs, barbiturates, phenothiazines, anticholinergics, and anticoagulants, as well as with alcohol. The main contraindications are cardiac disease, glaucoma, and prostatic enlargement. Use in pregnancy is relatively safe, as no serious adverse effects on the foetus are known, and tricyclics enter breast milk in small amounts only. Tolerance and dependence are not a significant problem, and it is important to reassure patients of this; however, sudden withdrawal of a tricy-clic may cause nausea, headache, sweating, and insomnia.

Tricyclics - except lofepramine - are toxic in overdose, and this has been one of the reasons for SSRIs, which are generally not toxic, becoming more popular. It has not been shown that tricyclics cause an excess of suicides; on the other hand, concerns have been expressed that SSRIs can cause suicidality, linked probably to their propensity to cause agitation in some patients. The key to seeking to minimize suicide is good overall care with risk assessment and risk management; choice of drug should be dictated by clinical effectiveness.

0 0

Post a comment